Hail, Hill
- When
- August 11, 4:37 PM MST
- Where
- Hill County, 1 mi E of Havre
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.550, -109.658
A thunderstorm dropped 1 inch diameter hail at Havre 1E.
Thunderstorms developed over Hill County during the late afternoon hours. Hail the size of a quarter was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorms developed over Hill County during the late afternoon hours. Hail the size of a quarter was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 1:29 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT THU AUG 11 2011 .DISCUSSION... TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS AN UPPER LEVEL SHORTWAVE TROF NOW OVER TOOLE/LIBERTY COUNTY AND MOVING STEADILY EASTWARD ACROSS CENTRAL/NORTH CENTRAL MT. THOUGH THIS SYSTEM IS RELATIVELY SMALL IN SIZE...ENHANCED INSTABILITY AHEAD OF AND COINCIDENT WITH THE TROF AXIS IS GENERATING MODERATE TO STRONG THUNDERSTORMS EAST OF A LINE FROM GLACIER NP TO GREAT FALLS TO HARLOWTON. EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP THIS EVENING ACROSS EASTERN PORTIONS OF THE FORECAST AREA. MAIN THREATS FROM THESE STORMS WILL BE HAIL TO ONE-HALF INCH IN DIAMETER AND WINDS GUSTS TO AROUND 45 MPH. THERE IS A SLIGHT CHANCE ONE OR TWO CELLS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL. FORECAST MODELS ARE IN CLOSE AGREEMENT THAT THE TROF WILL MOVE INTO ERN MT LATER THIS EVENING...TAKING THE STORMS ALONG WITH IT...WITH CLEARING SKIES TO FOLLOW ACROSS THE REGION TONIGHT. RIDGE OF HIGH PRESSURE BUILDS STRONGLY OVER THE NRN ROCKIES TOMORROW AND WILL REMAIN IN PLACE THROUGH THE WEEKEND. EXPECT FAIR SKIES AND DRY CONDITIONS ON FRI AND SAT WITH STEADILY WARMING TEMPERATURES. HIGHS ON FRI WILL REACH THE MID 80S FOR THE PLAINS AND VALLEYS AND INCREASE INTO THE UPPER 80S TO LOW 90S ON SAT. WARANAUSKAS SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN AGREEMENT WITH DRIER CONDITIONS FOR THE FIRST HALF OF THE FORECAST PERIOD. RIDGING WILL KEEP CHANCES OF PRECIPITATION RELATIVELY LOW UNTIL SUNDAY AFTERNOON WHEN A SLIGHT CHANCE OF AFTERNOON SHOWERS RETURNS TO SOUTHWEST MONTANA. BEYOND SUNDAY...MODELS STILL SOMEWHAT DIFFER BUT DO AGREE THAT THE CHANCE OF MAINLY AFTERNOON PRECIPITATION WILL LIKELY RETURN NEXT WEEK. TEMPERATURES WILL CONTINUE TO REMAIN RIGHT AROUND SEASONAL AVERAGES AND WINDS LOOK TO BE LIGHT WITH A FEW DAYS OF AFTERNOON BREEZY CONDITIONS LIKELY. && .AVIATION... UPDATED 1720Z. AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS THROUGH THE EVENING HOURS. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS OVER CENTRAL MONTANA...NEAR KGTF AND KHLN...WILL MOVE EASTWARD EVENTUALLY AFFECTING KLWT AFTER 20Z. EXPECT ANOTHER AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR KCTB AFTER 20Z...SPREADING TO NEAR KHVR BY 23Z. ALL THE ACTIVITY SHOULD DIMINISH AFTER 06Z FRIDAY ALONG WITH CLEARING SKIES. EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD BUT COULD NOT RULE OUT BRIEF MVFR CONDITIONS WITH A FEW OF THE HEAVIER SHOWERS/STORMS DUE TO REDUCED VISIBILITY. CEILINGS WILL BE MAINLY ABOVE 9000 FT...HOWEVER MOUNTAIN OBSCURATION WILL OCCUR WITH HEAVIER SHOWERS/STORMS WHERE CEILINGS MAY LOWER TO 6000 FT. LANGLIEB && .PRELIMINARY POINT TEMPS/POPS... GTF 49 83 52 90 / 20 0 0 0 CTB 47 80 50 88 / 20 0 0 0 HLN 51 82 52 88 / 10 0 0 0 BZN 45 82 47 89 / 20 0 0 0 WEY 34 72 33 77 / 20 10 0 0 DLN 43 79 45 85 / 10 0 0 0 HVR 51 85 53 91 / 30 0 0 0 LWT 48 79 50 88 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...GUSTAFSON AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 527 AM MDT THU AUG 11 2011 MTZ008>015-044>055-121130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 527 AM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 6 SW HAYS 47.93N 108.74W
08/11/2011 M41 MPH BLAINE MT DEPT OF HIGHWAYS
41 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 30 NNW HAVRE 48.94N 109.93W
08/11/2011 E0.50 INCH HILL MT NWS EMPLOYEE
HALF INCH HAIL FALLING ABOUT 30 MILES NORTHWEST OF
HAVRE.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 30 N HAVRE 48.98N 109.68W
08/11/2011 M0.50 INCH HILL MT NWS EMPLOYEE
0.50 INCHES OF HAIL AT 30 MILES NORTH OF HAVRE
&&
JOHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT THU AUG 11 2011 MTZ047-112130- BLAINE MT- 237 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 330 PM MDT... AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF FORT BELKNAP...OR 27 MILES SOUTH OF CHINOOK...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... ZURICH... LAT...LON 4869 10921 4855 10854 4805 10897 4808 10926 TIME...MOT...LOC 2037Z 193DEG 19KT 4823 10909 HOENISCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 425 PM MDT THU AUG 11 2011 MTZ013-047-051-112315- BLAINE MT-CHOUTEAU MT-FERGUS MT- 425 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS... SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF GERALDINE...OR 25 MILES EAST OF FORT BENTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ILIAD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4785 10947 4739 10969 4762 11031 4787 11021 TIME...MOT...LOC 2226Z 285DEG 23KT 4769 11012 MLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 24 N GILDFORD 48.92N 110.30W
08/11/2011 M0.50 INCH HILL MT TRAINED SPOTTER
MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
DAMAGE. LIGHT WINDS.
0130 PM HEAVY RAIN 24 N GILDFORD 48.92N 110.30W
08/11/2011 M2.25 INCH HILL MT TRAINED SPOTTER
MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
DAMAGE. LIGHT WINDS.
&&
MLSThe Great Falls radar (KTFX), 177 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Havre 1E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333403.